Hail, Cheyenne
- When
- April 2, 4:43 PM MST
- Where
- Cheyenne County, 7.65 mi WNW of Firstview
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.862, -102.661
Winds were estimated at 45 mph from the northeast with blowing dirt.
Thunderstorms developed during the late afternoon over Cheyenne County and moved east into Kansas. 00 hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the late afternoon over Cheyenne County and moved east into Kansas. A brief tornado was reported near the town of Kit Carson along with 1.00 hail. As the storm moved into eastern Cheyenne County, very strong winds developed which produced a dust storm and visibility to near zero in many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 2, 3:00 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT THU APR 2 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 209 PM MDT THU APR 2 2015 SHORT WAVE TROUGH WILL MOVE ACROSS NORTHEAST COLORADO 00Z-06Z...AND ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS 06Z-12Z. CHALLENGES WITH THIS FORECAST ARE THE QPFS PLUS THE LOCATION/TIMING OF THE PHASE CHANGE. FROM 00Z TO 06Z...CLEARING OVER SOUTHEAST COLORADO HAS ALLOWED DECENT SURFACE HEATING AND PRODUCED MOST UNSTABLE CAPES AROUND 250 J/KG. HRRR MODEL SWEEPS THIS INSTABILITY ACROSS THE FORECAST AREA THROUGH THE EVENING. COMBINE THIS WITH SYNOPTIC ASCENT ASSOCIATED WITH DIFFERENTIAL CYCLONIC VORTICITY ADVECTION...AND THERE WILL BE A CHANCE OF ELEVATED THUNDERSTORMS THIS EVENING. HRRR DEVELOPS CONVECTION AROUND GOODLAND ABOUT 01Z NEAR A SURFACE CONVERGENCE ZONE...AND ADVECTS CONVECTION EAST THROUGH 03Z. LOW LEVELS WILL BE SOMEWHAT COOL/STABLE...SO DO NOT EXPECT SEVERE WEATHER WITH THIS CONVECTION. FROM 06Z TO 12Z...COLD FRONT WILL PUSH THROUGH THE FORECAST AREA...AND SHOULD BE MOSTLY SOUTH OF THE AREA BY 06Z. MODELS HAVE BEEN FAIRLY CONSISTENT WITH ADVECTING MOISTURE OVER THE AREA. MODEL CONSENSUS QPFS RANGE FROM A TENTH OF AN INCH ACROSS CHEYENNE COUNTY COLORADO TO AROUND ONE HALF INCH ACROSS RED WILLOW COUNTY NEBRASKA. MODEL SOUNDINGS INDICATE THE PHASE CHANGE TO SNOW WILL OCCUR ACROSS EASTERN COLORADO AROUND 04Z...FAR WESTERN KANSAS AROUND 08Z...AND THE FAR EASTERN PART OF THE AREA AROUND 12Z. SNOW AMOUNTS...OF COURSE...WILL DEPENDENT ON WHEN THE PHASE CHANGE OCCURS. WILL GO WITH 1-2 INCHES OF SNOW ACROSS YUMA COUNTY WHERE SNOW DURATIONS WILL BE THE LONGEST...TO LESS THAN 1/2 INCH FURTHER EAST. SHORT WAVE TROUGH WILL EJECT RAPIDLY EAST FRIDAY. AFTER SOME LINGERING PRECIPITATION EARLY IN THE MORNING...AIR MASS WILL DRY. TEMPERATURES WILL REMAIN COOL...IN THE 50S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 209 PM MDT THU APR 2 2015 GOING INTO THE EXTENDED PERIOD AND THE START OF THE UPCOMING WEEKEND...UP TO A 72-HOUR PERIOD OF ABOVE NORMAL TEMPERATURES AND VERY DRY CONDITIONS WILL ENSUE FOR THE FORECAST AREA. THROUGH NEXT MONDAY...WEAK RIDGING AT BOTH 700/500 MB WILL GIVE WAY TO ZONAL FLOW FROM THE WSW WHILE SURFACE FLOW DURING THIS TIME WILL BE MORE SSW AS HIGH PRESSURE SETS UP OFF TO OUR EAST...WITH LEE-SIDE TROUGH ALSO SETTING UP LATE IN THE WEEKEND OVER THE FRONT RANGE AND EVENTUALLY MOVING OVER THE CWA AT THE BEGINNING OF NEXT WEEK. THIS WILL AID IN THE WAA/LOW RH DRAW FROM MEXICO. 850 MB TEMPS START OFF THE WEEKEND IN THE +13C TO +19C ON SATURDAY FROM LATEST GFS/ECMWF...WITH WARMEST AREAS WEST AND SOUTH. TEMPS INCREASE INTO THE +18C TO +24C RANGE GOING INTO SUNDAY WITH AGAIN WARMEST AREAS WEST AS WEAK RIDGING CONTINUES INTO THE PLAINS REGION. THIS IS GOING TO BE FOLLOWED BY 850 TEMPS DIFFERING BETWEEN THE LATEST RUNS OF THE GFS/ECMWF AS TIMING WITH SURFACE BOUNDARY FROM THE NORTH AT ISSUE. GFS(+19C TO +25C...WARMEST SOUTH) AND ECMWF(+10C TO +17C...WARMEST SOUTH). THE LATTER COULD MEAN EARLY/SLIGHTLY LOWER HIGHS WITH ARRIVAL OF LOW LEVEL COOLER AIRMASS. THESE NUMBERS WILL GIVE THE CWA HIGH TEMPERATURES WELL INTO THE 70S...WITH OVERNIGHT LOWS INCREASING FROM THE 30S TO LOW 40S. WITH THE STRONG WAA INTO THE REGION FOR THIS TIMEFRAME COMES THE LOW RELATIVE HUMIDITY READINGS IN TANDEM INCREASING HIGHS. BOUNDARY LAYER/SURFACE RH FROM LATEST GFS/ECMWF DO SHOW THE AREA OF 15 PERCENT OR LOWER STARTING IN EASTERN COLORADO...EXPANDING TO MOSTLY WESTERN ZONES SUNDAY...THEN ENTIRE CWA FOR MONDAY AHEAD OF BOUNDARY...BUT LATEST ECMWF DOES SHOW INCREASING RH OVER NORTHERN ZONES DUE TO BOUNDARY ARRIVING A BIT EARLIER THAN GFS. THE COMBINATION OF THE SSW SFC FLOW AND DOWNSLOPE MID LEVEL WINDS AT 700/500 MB COULD BRING THE FIRE WX DANGER CHANCES UP DURING THIS TIME. AT THIS TIME LATEST BUFKIT SHOWS WINDS POTENTIALLY MIXING DOWN IN THE 30-40KT RANGE SO WILL HAVE TO BE MONITORED...MAINLY FOR THE AFTERNOON HOUR PERIODS. FOR THE LATTER PORTION OF THE EXTENDED...MONDAY NIGHT THROUGH THURSDAY...THE ENTIRE FORECAST AREA WILL BEGIN TO SEE A LOWERING/DROP OFF IN TEMPS FROM THE ABOVE NORMAL CONDITIONS SEEN OVER THE WEEKEND. IN FOCUS FOR THIS TO OCCUR WILL BE A SHIFTING OF THE REMAINING MID LEVEL RIDGE TO OUR EAST AND A DEEPENING TROUGH THAT STARTS OFF OVER THE PACIFIC NW TUESDAY...THEN INTO THE CENTRAL ROCKIES WEDNESDAY...FOLLOWED BY A SHIFT EASTWARD INTO THE PLAINS REGION ON THURSDAY. AS THE SYSTEM ARRIVES IN THE CENTRAL ROCKIES...A WEAK SHORTWAVE WILL PUSH OFF THE BASE OF THE TROUGH GIVING THE SLIGHT CHANCE FOR LIGHT PRECIP TO NORTHERN ZONES. LARGE SURFACE RIDGE NOSING SOUTH UNDER THE SHORTWAVE WILL LIMIT ANY MAJOR CHANCES FOR PRECIP UNTIL THURSDAY WHEN SYSTEM SHIFTS EAST OFF THE ROCKIES...TAPPING INTO ESE SURFACE FLOW ALLOWING FOR MORE MOISTURE/INSTABILITY TO SUPPORT HIGHER CHANCE FOR SHOWERS. SPOTS IN EASTERN COLORADO WILL HIT A BRIEF PERIOD TOWARDS 12Z THURSDAY FOR TEMPS TO GIVE SOME LIGHT SNOW SHOWERS...OTHERWISE TEMPS WARM ENOUGH TO SUPPORT -RW THRU EVENT. MODEL QPF SUPPORTS 0.05-0.10" OVER A 48- HOUR PERIOD. TEMPS MONDAY NIGHT THRU THURSDAY WILL HAVE HIGHS IN THE MID 50S THRU THE MID 60S...COOLEST WEDNESDAY DUE TO CLOUDS FROM SHORTWAVE MOVEMENT. OVERNIGHT LOWS WILL RANGE MAINLY IN THE MID 30S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 400 PM MDT THU APR 2 2015 KGLD...VFR CONDITIONS EXPECTED FROM TAF ISSUANCE THROUGH 02Z WITH GUSTY NORTHEAST WINDS AND POSSIBLY A THUNDERSTORM AROUND 01Z. FROM 02Z-10Z IFR/VLIFR CIGS EXPECTED ALONG WITH NORTH WINDS GUSTING 25-30KTS BEHIND A COLD FRONTS PASSAGE. LIGHT RAIN/RAIN EXPECTED WITH SOME REDUCED VISIBILITIES BUT THE GREATER IMPACT TO AVIATION WILL BE THE CIGS. SOME LIGHT SNOW IS POSSIBLE AROUND 09Z FOR AN HOUR OR SO. AROUND 11Z CIGS IMPROVE TO MVFR WITH NORTH WINDS 10KTS OR SO. BY 16Z AND THROUGH THE REST OF THE TAF PERIOD AM EXPECTING VFR CONDITIONS WITH A SLOW DECREASE IN CLOUDINESS AND NORTHWEST WINDS NEAR 12KTS. UPDATES TO THE TAF ARE LIKELY DURING THE EVENING HOURS. KMCK...VFR CONDITIONS EXPECTED FROM TAF ISSUANCE THROUGH 01Z OR SO WITH NORTHEAST WINDS GUSTING TOWARD 20KTS. FROM 01Z-14Z IFR CIGS EXPECTED ALONG WITH NORTHEAST WINDS GUSTING TO 25KTS AND SOME LIGHT RAIN. SOME LIGHT SNOW IS POSSIBLE FROM 11Z-14Z. AROUND 15Z-21Z CIGS IMPROVE TO VFR WITH NORTHWEST WINDS GUSTING 20KTS. AFTER 22Z JUST A FEW CUMULUS CLOUDS AND NORTHWEST WINDS AROUND 10KTS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MENTZER LONG TERM...JN AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 249 PM MDT THU APR 2 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 249 PM MDT THU APR 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS WILL DEVELOP AFTER 4 PM MDT /5 PM CDT/ THIS AFTERNOON ACROSS EASTERN COLORADO. THE STORMS WILL MOVE EAST DURING THE EARLY EVENING INTO WESTERN KANSAS. SEVERE STORMS ARE NOT EXPECTED...BUT A FEW COULD PRODUCE WIND GUSTS TO 40 MPH AND AREAS OF BLOWING DUST. LIGHT RAIN WILL MIX OR CHANGE TO SNOW TONIGHT ACROSS THE WESTERN AND NORTH PORTIONS OF THE AREA. SNOW ACCUMULATIONS OF ONE TO TWO INCHES WILL OCCUR ACROSS YUMA AND KIT CARSON COUNTIES IN COLORADO...CHYENNE AND RAWLINS COUNTIES IN KANSAS...AND DUNDY COUNTY NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT THU APR 2 2015
COZ092-022330-
CHEYENNE COUNTY CO-
501 PM MDT THU APR 2 2015
...SPECIAL WEATHER STATEMENT...
AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOYERO...OR 30 MILES SOUTH OF FLAGLER...MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3900 10316 3904 10304 3904 10281 3885 10274
3878 10317
TIME...MOT...LOC 2301Z 252DEG 33KT 3887 10325
007SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 538 PM MDT THU APR 2 2015 COZ091-030015- KIT CARSON COUNTY CO- 538 PM MDT THU APR 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 615 PM MDT... AT 538 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 50 MPH. WIND GUSTS OF 50 TO 55 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STRATTON...FLAGLER...SEIBERT...BETHUNE AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND 431. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3919 10308 3952 10311 3954 10242 3919 10237 TIME...MOT...LOC 2338Z 265DEG 45KT 3930 10299 007
The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
3 hail, 1 tornado. Local standard time, as filed.
Winds were estimated at 45 mph from the northeast with blowing dirt.
The tornado was viewed from five miles east of Highway 59. Radar estimated position of the tornado is four miles north-northwest of the town of Kit Carson. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611626, 611630, 611625, 611624.